Log In Register 0 items | $0.00

Topical Steroids – The Dangers Are More Than Skin Deep

Screen Shot 2016-07-14 at 12.54.47 PMSteroid creams are widely prescribed for the treatment of skin conditions such as psoriasis, atopic dermatitis and vitiligo.

They work by reducing skin inflammation and cell proliferation, causing blood vessels in the skin to contract and by suppressing the immune system. In the short term they can yield impressive results.

The problem with these drugs – I refer to them as drugs even though they are used topically, because they can affect the entire body including internal organs – is that they are often misused and abused.

When used for longer than necessary or at a higher dose than recommended, topical steroids can cause serious and sometimes permanent damage to the skin and the body. This risk is increased in infants and children due to increased skin sensitivity and having a higher ratio of body surface to body weight.

Unfortunately, steroid containing skin creams are all too easily available to the public and can be found in most pharmacies in products sold on the shelf as well as in over the counter creams. They come in a range of potencies spanning from the least potent hydrocortisone to super potent betamethasone dipropionate creams.

Self-medicating, sharing prescription steroid creams between relatives and friends and seeing more than one GP for drug prescriptions also adds to the risk of inappropriate steroid use and adverse effects.

 

Steroid (Cream) Addiction 

Keep in mind that we are talking about skin creams here! These creams may look innocent but they can be extremely potent – so much so that you can suffer significant withdrawal symptoms when you stop taking them.

This is most likely to happen when repeated courses of steroid creams are used and the skin becomes desensitised to the effects of the cream therefore requiring higher doses or more frequent applications. Once the steroid therapy ends, rebound/withdrawal symptoms such as ‘red face syndrome’ may develop.

This is one of many symptoms that is recognised as part of topical steroid addiction. In some cases these types of skin symptoms encourage patients to continue using steroid creams for symptomatic relief causing the condition to persist.

Ironically, the actions that make steroid creams effective in the short term are also to blame for their many of their side effects. Side effects may vary depending on the steroid used, however skin thinning (atrophy) is common to all steroid creams due to their suppressive actions on cell proliferation and inhibition of collagen synthesis.

 

Local (superficial) side effects of steroid creams

Local side effects are becoming more and more common due to the increased use of high strength topical steroid creams.

They include but are not limited to: facial acne, rosacea and rashes around the mouth and nose (perioral dermatitis), severe stretch marks (striae), skin thinning, skin whitening and purpura – red or purple skin discolourations due to bleeding beneath the skin.

Using creams for long periods of time, in excessive amounts, in the young or elderly and applying to thinner areas of skin such as the face, inner thighs or groin will also increase the risk of steroid side effects.

 

Systemic (deep) side effects of steroid creams  

Systemic effects from topical steroids are less common but are still recognised. These include Hypothalamic-pituitary-adrenal (HPA) axis suppression resulting in adrenal insufficiency and in some cases Cushing’s Syndrome.

High blood pressure, fluid retention (oedema), abdominal obesity and high blood sugar levels are other side effects that are more commonly caused by taking corticosteroids internally, but can also be caused in rare cases by topical steroids.

The development of glaucoma due to persistent use of steroid creams around the eyes and eyelid have also been reported.

 

Screen Shot 2016-07-14 at 1.32.30 PMHow To Heal Your Skin Without Steroids

Let’s face it – steroid creams might temporarily reduce your symptoms but they are a bandaid fix and can leave you with some nasty side-effects. A great place to start healing your skin is with your skin care and diet, so we recommend you:

Keep your skin moisturised and clean with natural, chemical-free products. Try Billy Goat Soap gentle and moisturising cleansing body bars.

The best way to moisturise your skin from within is by ensuring you drink enough pure water and avoid dehydration. How much water do you need? 

Most people with dry, itchy, red, inflammatory skin conditions will require some extra anti-inflammatory support. Start on a potent fish oil supplement, or for vegans try the Alpha EFA sea buckthorn extract for some skin-soothing fatty acids.

Reduce your chances of developing scar tissue and encourage wound healing with Zinc and Vitamin C Powder which contain anti-inflammatory, collagen supporting nutrients such as beta-carotene, zinc, Vitamin E and vitamin C.

 

Alkalise your body with the right dietary choices. If your lifestyle and diet cause your body to become too acidic, you will not only feel tired and unwell, you will be prone to inflammatory conditions such as eczema, psoriasis, acne and fungal skin infections.

Learn more on how to balance your acid/alkaline levels naturally here. 

 

Avoid deficiencies which may exacerbate your skin condition. Skin allergies (eg. eczema) and autoimmune conditions (eg. psoriasis, vitiligo) may be exacerbated by vitamin D deficiency in particular, as it plays an important role in immune modulation. Find out more about vitamin D and your health here. 

 

Concerned About Your Skin Health?

For more information, individualised health advice and referrals for any necessary testing – book an E-Consult with one of our qualified Naturopaths today.

 

Further Reading: 

 

References:

Rathi, S.K. et al. 2012, Rational and Ethical Use of Topical Corticosteroids Based on Safety and Efficacy, Indian Journal of Dermatology, Vol. 57(4)

Hengge, U.R. et al. 2006, Adverse Effects of Topical Glucocorticosteroids, Journal of the American Academy of Dermatology, Vol. 54(1)

Fisher, D.A. 1995, Adverse Effects of Topical Cortiocosteroid Use, Western Journal of Medicine, Vol. 162(2)

Related Products

BioCeuticals Zinc Sustain
This is a Practitioner Only Product.
Liquid_Zinc
This is a Practitioner Only Product.

Comments

We would love to hear from you but please don’t put your URL or business name in the comment text as it looks like spam and will be blocked.

Have fun and thanks for adding to the conversation.

Your email address will not be published.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

*